Free, Same Day Shipping (U.S. Only) | Our Breakaway Guarantee

Concentrated green tea extract induces severe acute hepatitis in a 63-year-old woman – A case report with pharmaceutical analysis

Concentrated green tea extract induces severe acute hepatitis in a 63-year-old woman – A case report with pharmaceutical analysis

Author: Mike H. Pillukat and Carolin Bester and Andreas Hensel and Matthias Lechtenberg and Frank Petereit and Susanne Beckebaum and Klaus-Michael Müller and Hartmut H.J. Schmidt

Etnopharmacological Relevance: The popularity of concentrated green tea extracts as dietary supplements for a wide range of applications is increasing due to their health-promoting effects attributed to the high amounts of catechins they contain. The most important of the green tea catechins is (−)-epigallocatechin-3-O-gallate (EGCG). While their beneficiary effects have been studied extensively, a small number of adverse events have been reported in the medical literature. Here we present a typical reversible course of severe hepatitis after green tea consumption. Materials and methods The case study describes in a 63-year old woman during treatment with green tea-capsules upon recommendation of a cancer support group. Results The histological finding was consistent with drug induced hepatitis, and other possible causes of hepatitis were excluded. According to the CIOMS/RUCAM score the causality was assessed as “probable”. After discontinuation of medication, followed by extracorporal albumin dialysis, rapid and sustained recovery occurred. Pharmaceutically analysis (HPLC) of the green tea capsules did not give evidence for contaminants but revealed the two typical compounds of green tea, namely (−)-epigallocatechin-3-O-gallate (EGCG, 93.2%) and epicatechin (EC, 6.8%) at a very high dose level. Conclusion The present case highlights the fact that such concentrated herbal extracts from green tea may not be free of adverse effects under certain circumstances. There is still a lack of a uniform European Union-wide surveillance system for adverse drug reactions of herbal products. Therefore this case underlines the importance of public awareness in the potential risks in use of herbal products.

 

 

Get the whole article here